Hail, Chatham
- When
- July 14, 4:43 PM EST to 4:45 PM EST
- Where
- Chatham County, 0.58 mi W of Port Wentworth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.150, -81.180
The public reported nickel sized hail on Augusta Road.
Thunderstorms first developed along the sea breeze on the southeast Georgia coast. One thunderstorm became strong enough to produce hail in Chatham County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Thunderstorms first developed along the sea breeze on the southeast Georgia coast. One thunderstorm became strong enough to produce hail in Chatham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 14, 3:26 PM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 426 PM EDT Thu Jul 14 2022 .SYNOPSIS... High pressure will slowly give way to a stalling cold front late this week which will dissipate inland early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Through This Evening: Radar indicates convection has initiated along the sea breeze and is moving inland. Additional convection is developing and spreading across inland locations. The general movement of the convection is towards the northeast. A majority of the CAMs and the synoptic models have numerous convection persisting into this evening. SPC Mesoscale Analysis has MLCAPEs 2,000-2,500 J/kg. Though, shear is somewhat lacking. Effective bulk shear is generally 25 kt and trending lower. DCAPEs vary across our area, generally ranging from above 800 J/kg near the coast to below 800 J/kg further inland. Therefore, severe thunderstorms with damaging wind gusts are a concern, partially aided by precipitation loading. Also, we can't completely rule out hail in the tallest and strongest storms with 500 mb temperatures of minus 8 degrees C. As for precipitation, PWATs exceed 2" across our area, which is still well above normal for this time of year. The storms are moving, but interactions amongst boundaries could cause some storms to remain in locations for extended periods of time, causing flooding in low-lying and poorly drained areas that have had an abundance of rainfall the past few weeks. The worst of the convection is expected to dissipate later this evening. Overnight: High pressure will remain in the Atlantic while a stationary front is located to our northwest. The model consensus has the bulk of the rainfall trending towards to northeast with time, with gradual dissipation in both coverage and intensity. However, it's not looking like it'll completely dry out for most locations outside of our far inland GA counties. This aspect of the forecast will need need more adjustments based on future radar trends. Low temperatures should be a few degrees cooler than previous nights due to the rainfall, ranging from around 70 degrees for most locations, and the mid to upper 70s along the immediate coast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... A rather unsettled weather pattern will persist across the Southeast United States this weekend as a stalled front is positioned inland under vort energy draped across the local area. Latest guidance suggests ample mid-lvl troughing, moisture, modest instability and meso-scale driven forcing will support at least scattered to numerous showers and thunderstorms across parts of southeast South Carolina and southeast Georgia on Friday, mainly across inland areas during afternoon hours, then towards the coast during evening and overnight hours. Given the extent of moisture (PWATs around 2.0 inches) and recent rains, the main concern heading into the weekend will continue to be localized heavy rainfall and the potential for Flood Advisories. The threat for localized heavy rainfall associated with scattered to numerous showers/thunderstorms should persist into at least Saturday and perhaps Sunday as subtle vort energy approaches from the northwest along the back edge of the exiting mid- lvl trough while an upper lvl low approaches from the south, then meanders over the Southeast United States. Given the extent of precip and clouds this weekend, high temps should remain a few degrees below normal, generally peaking in the mid-upper 80s each afternoon. Overnight lows should remain slightly cooler as well, generally in the low-mid 70s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The stalled front inland should dissipate early next week with weak deep troughing generally persisting into mid week. A more typical summertime rain pattern should return with mostly scattered afternoon/evening showers and storms. No significant risk of severe storms is expected through at least Tuesday given the weaker deep layer shear but that could change Wednesday as the shear looks to increase a bit. Temperatures should be near to above normal through the period. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... 20Z Update: Convection has initiated along the sea breeze and is moving inland, while additional convection is developing across inland locations. Flight restrictions should be limited to when the TAF sites are being directly impacted by the storms. The timing remains uncertain, so amendments will be made based on radar trends. Otherwise, most of the convection should dissipate overnight, with VFR expected for the later half of the TAF time period. Extended Aviation Outlook: Periodic flight restrictions are possible at KCHS/KJZI/KSAV terminals during showers/thunderstorms each afternoon/evening this weekend into early next week. && .MARINE... Through Early This Evening: Strong thunderstorms will impact the coastal waters with gusty winds and cloud to water lightning. Mariners are advised to monitor weather conditions and weather alerts. Tonight: High pressure will remain in the Atlantic while a stationary front is located to our northwest. The interaction between these two features will yield south southwest winds 10-15 kt this evening, with a few kt increase around midnight as a diurnal jet tries to develop. Winds should veer to the southwest and ease to around 10 kt by daybreak Thursday. Friday through Tuesday: A stalled front will linger inland this weekend while high pressure persists across the western Atlantic. The pattern will favor a weak pressure gradient across local waters with winds/seas remaining well below Small Craft Advisory levels. However, conditions could become at least marginally favorable for non-supercell waterspouts late week as the boundary lingers across the local area in a rather moist and weakly sheared environment. A more typical summertime pattern should then resume early next week with high pressure to the east and an inland trough leading to slightly enhanced South/Southwest winds. However, Small Craft Advisories are not anticipated through the period. && .TIDES/COASTAL FLOODING... Tides will continue running high this evening due to astronomical influences. There could be enough positive anomaly to produce minor coastal flooding in tidal portions of Charleston and Colleton Counties. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...DPB LONG TERM...DPB AVIATION...DPB MARINE...DPB TIDES/COASTAL FLOODING...
Hazardous Weather Outlook National Weather Service Charleston SC 349 PM EDT Thu Jul 14 2022 SCZ049-050-152000- Coastal Colleton-Charleston- 349 PM EDT Thu Jul 14 2022 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms: A few strong storms are possible into this evening, with the main threat being damaging wind gusts. In addition, localized heavy rainfall and minor flooding is possible. Coastal Flooding: Minor coastal flooding is possible with this evenings high tide. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Coastal Flooding: Tides will continue running high the rest of this week due to astronomical influences. There could be enough positive anomaly to produce minor coastal flooding around the time of the evening high tide. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-048-051-052- 152000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley- 349 PM EDT Thu Jul 14 2022 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms: A few strong storms are possible into this evening, with the main threat being damaging wind gusts. In addition, localized heavy rainfall and minor flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-152000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 349 PM EDT Thu Jul 14 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Severe thunderstorms: A few strong storms are possible into this evening, with the main threat being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Special Weather Statement
National Weather Service Charleston SC
518 PM EDT Thu Jul 14 2022
GAZ118-SCZ047-048-051-142145-
Inland Chatham-Inland Jasper-Coastal Jasper-Beaufort-
518 PM EDT Thu Jul 14 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...
At 518 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Pritchardville
to Savannah International Airport. These storms were nearly
stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Pooler, Bluffton, Bellinger Hill Area, Godley Station, Savannah
International Airport, Downtown Savannah, Jasper and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3216 8128 3223 8117 3223 8115 3224 8115
3239 8091 3230 8074 3207 8111
TIME...MOT...LOC 2118Z 255DEG 1KT 3227 8096 3214 8119
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe Charleston,SC radar (KCLX), 58 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
1 hail. Local standard time, as filed.
The public reported nickel sized hail on Augusta Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042575.